Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 222, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 18, 2004, 2:03 AM CDT for Jackson County, Missouri. It was in force for 72 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2004, 2:03 AM CDT (07:03 UTC)
- Expired
- Sep 18, 2004, 3:15 AM CDT
- In force
- 72 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 33 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 2:25 AM CDT | HAIL 1.75 | Kansas City, MO | GOLF BALL HAIL NEAR BANNISTER RD AND INTERSTATE 435 |
| Sep 18, 2:28 AM CDT | HAIL 1.75 | Lees Summit, MO | QUARTER TO GOLF BALL SIZED HAIL ALONG INTERSTATE 470 CORRIDOR IN LEES SUMMIT |
| Sep 18, 2:30 AM CDT | HAIL 0.88 | 6 E Grandview, MO | |
| Sep 18, 2:40 AM CDT | HAIL 2 | Lees Summit, MO | NEAR INTERSTATE 470 AND WOODS CHAPEL ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -819 J/kg
- Mixed-layer LCL
- 1757 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 180703
SVREAX
MOC095-180815-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
202 AM CDT SAT SEP 18 2004
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 315 AM CDT
* AT 159 AM CDT...THE PUBLIC REPORTED NICKEL SIZE HAIL IN KANSAS
CITY MISSOURI. AT 200 AM CDT...DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4
MILES NORTH OF RAYTOWN...OR ABOUT NEAR KANSAS CITY...AND MOVING
EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
INDEPENDENCE BY 215 AM CDT.
BLUE SPRINGS BY 220 AM CDT.
GRAIN VALLEY BY 230 AM CDT.
BUCKNER BY 235 AM CDT.
LEVASY BY 240 AM CDT.
THE TOWNS OF SUGAR CREEK AND LAKE TAPAWINGO ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.
LAT...LON 3916 9413 3887 9412 3885 9460 3901 9459
3912 9458 3914 9453 3912 9445 3917 9440
3918 9435 3924 9426
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 9:04 PM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Sep 17, 9:04 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 904 PM CDT FRI SEP 17 2004 .DISCUSSION... REVISING FORECASTS TO REFLECT ONGOING CONVECTION AND EXPECTED CONVECTION DEVELOPING OVERNIGHT. ISENTROPIC LIFT SHOULD BECOME MORE FOCUSED INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS TONIGHT. ALREADY SEEING AC FIELD DEVELOPING IN THAT AREA ON SATELLITE...SO MAY SEE INITIATION IN THOSE AREAS BEFORE MIDNIGHT AS LOW LEVEL JET INCREASES. ACTIVITY SHOULD SPREAD FURTHER EAST AS THETA E ADVECTION MOVES FROM NORTHWEST INTO NORTH CENTRAL MISSOURI OVERNIGHT. EVEN THOUGH STORMS WILL BE SOMEWHAT ELEVATED WHICH MAY PREVENT STRONGER WINDS FROM REACHING THE SURFACE...EXPECTED LIFT WOULD INDICATE THAT THERE WILL BE THE POTENTIAL OF LARGER HAIL. ALREADY UPDATED THE HAZARDOUS WEATHER OUTLOOK BASED ON THE 01Z DAY 1 OUTLOOK FROM SPC. PC && .PREVIOUS DISCUSSION... 239 PM... THE ZONAL FLOW ACROSS THE NATION HAS BEGUN TO BUCKLE UNDER THE INFLUENCE OF AN EAST PACIFIC TROUGH THAT IS NOW MOVING INTO THE WEST COAST. THIS HAS BROUGHT THE ONSET OF RIDGING ACROSS THE MID SECTION OF THE NATION. AS THE RIDGING TAKES HOLD A MOISTURE PLUM IS ADVECTING EAST...AND HAS POPPED OFF TWO SEPARATE STORM COMPLEXES. ONE COMPLEX IS WELL TO THE NORTH IN NORTHERN IOWA...WHILE THE OTHER STARTED EARLY THIS MORNING ON THE NOSE OF THE LOW LEVEL JET IN CENTRAL KANSAS. THIS SECOND COMPLEX HAS HELD TOGETHER THANKS TO THE CONTINUED EFFORTS OF A LOW LEVEL JET THAT PERSISTED THROUGH 11 AM. WHILE THE STORMS ARE BEGINNING TO RAMP DOWN...ELEVATED STEEP LAPSE RATES HAVE CONTINUED TO ADVECT EAST...ALONG WITH AN OUTFLOW BOUNDARY FROM THE COLLAPSING KANSAS STORMS...AND WILL CARRY ISOLATED STORMS INTO THE SOUTHWEST CORNER OF THE CWA DURING THE REMAINDER OF THE AFTERNOON HOURS. FOR THE OVERNIGHT HOURS THE MOISTURE PLUM IS EXPECTED TO CONTINUE TO LEAN OVER INTO OUR AREA. AFTER MIDNIGHT THE LOW LEVEL JET SHOULD REESTABLISH ITSELF AND BEGIN INTERACTING WITH THE THETA-E RIDGE...POPPING OFF MORE ACTIVITY IN EAST KANSAS AND WEST MISSOURI. LAPSE RATES IN NORTHEAST KANSAS AND NORTHWEST MISSOURI ARE PROGGED TO STEEPEN TO GREATER THAN 7.5 C/KM AS THE NIGHT WARES ON...WITH LIS RANGING FROM -4 TO -6...WHICH IS WERE INITIATION IS EXPECTED. ADD TO THIS 0-3 KM SHEAR PEAKING AROUND 30 KTS AND PRECIPITABLE WATER VALUES IN THE 1.25 INCH TO 1.5 INCH RANGE...AND WE COULD SEE SOME ISOLATED SEVERE THUNDERSTORMS WITH HAIL...STRAIGHT LINE WINDS...AND HEAVY RAIN BEING THE PRIMARY THREATS. AS FOR TEMPERATURES...TODAYS HIGHS HAVE BEEN HELD IN CHECK BY CLOUD COVER AND COOL SOUTHEAST SURFACE WINDS. ABOUT THE SAME IS EXPECTED FOR TOMORROW WITH THE ADDITION OF SOME RAIN. SO...I HAVE PUSHED DOWN TOMORROWS HIGHS...UNDER CUTTING GUIDANCE...BUT THEY MIGHT STILL BE TOO WARM. SUNDAY SHOULD SEE AT LEAST MID 80S AS NEITHER CLOUD COVER...COOL SOUTHEAST WIND...OR RAIN WILL BE AROUND TO HOLD TEMPS DOWN. CONCERNS WITH THE EXTENDED FORECAST BEYOND MONDAY CONTINUE TO BE THE STRENGTH OF WESTERN TROUGH DEVELOPMENT AND SUBSEQUENT COLD FRONT PROGRESSION ACROSS THE PLAINS...ALONG WITH THE POSSIBILITY OF IVAN REMNANTS ROTATING BACK TO THE FORECAST AREA TO GENERATE PRECIPITATION. AS FOR THE REMNANTS OF IVAN...BOTH THE 00Z GFS AND ECMWF SUGGEST THE UPPER LOW WILL RETROGRADE WEST WITHIN THE UPPER RIDGE CIRCULATION AND BRING MOISTURE/COOLER TEMPERATURES BACK TO AFFECT THE SOUTHEAST SECTION OF THE FORECAST AREA. AM NOT OVERLY CONFIDENT THAT THE SYSTEM REMNANTS WILL MAKE THE JOURNEY THIS FAR WEST...SO FOR NOW HAVE INCLUDED SOME LOW END PRECIPITATION CHANCES ACROSS THE SOUTHEAST SECTION AND BUMPED UP CLOUD COVER FOR LATE TUESDAY INTO WEDNESDAY. FOLLOWED CLOSER TO THE DGEX TIMING OF THE COLD FRONT FOR THE MIDDLE OF NEXT WEEK...WITH THE GFS SEEMING TOO FAST IN PUSHING IT OUT OF THE FORECAST AREA. AM EXPECTING FRONTAL PRECIPITATION TO AFFECT NORTHWEST MISSOURI ON WEDNESDAY...WITH PRECIPITATION TO SPREAD ACROSS THE REMAINDER OF THE FORECAST AREA OVERNIGHT WEDNESDAY INTO THURSDAY. CUTTER/STOFLET && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
Hazardous weather outlook, Sep 17, 8:04 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 804 PM CDT FRI SEP 17 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181100- ...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL POSSIBLE OVERNIGHT TONIGHT AND INTO SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT IN NORTHEAST KANSAS AND NORTHWEST MISSOURI...POSSIBLY SPREADING INTO NORTH CENTRAL MISSOURI TOWARD DAYBREAK. THE MAIN THREAT WILL BE LARGE HAIL. SCATTERED THUNDERSTORMS WILL CONTINUE IN NORTH CENTRAL AND CENTRAL MISSOURI DURING THE EVENING HOURS. SOME OF THE STORMS IN NORTH CENTRAL MISSOURI MAY PRODUCE HAIL UP TO DIME SIZE. HEAVY RAIN WILL ALSO BE POSSIBLE WITH ANY STORMS THAT OCCUR TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CONTINUING THUNDERSTORMS ACTIVITY CAN BE EXPECTED SATURDAY MORNING ACROSS MUCH OF THE OUTLOOK AREA. THE STORMS ARE EXPECTED TO BE DISSIPATING BY MIDDAY. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH HAIL AND STRAIGHT LINE WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT TONIGHT...MAINLY IN NORTHEAST KANSAS AND NORTHWEST MISSOURI...AND ACROSS THE ENTIRE OUTLOOK AREA SATURDAY MORNING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. PC
In the hours before
Local storm report, Sep 18, 12:20 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1220 AM CDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1212 AM HAIL EDGERTON 39.51N 94.63W
09/18/2004 0.75 INCH PLATTE MO LAW ENFORCEMENT
REPORTED BY EDGERTON-TRIMBLE FIRE.
&&
PCLocal storm report, Sep 18, 12:32 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1232 AM CDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1205 AM HAIL EASTON 39.72N 94.64W
09/18/2004 2.00 INCH BUCHANAN MO PUBLIC
RELAYED BY TROOP H. HAIL MAY HAVE BEEN LARGER BUT NOT
CONFIRMED.
&&
PCLocal storm report, Sep 18, 1:04 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 AM CDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL STEWARTSVILLE 39.75N 94.50W
09/18/2004 1.75 INCH DEKALB MO LAW ENFORCEMENT
GOLF BALL SIZED HAIL LASTED FOR ABOUT 20 MINUTES
1235 AM HAIL MOSBY 39.32N 94.30W
09/18/2004 0.75 INCH CLAY MO LAW ENFORCEMENT
1235 AM HAIL 2 S COSBY 39.83N 94.68W
09/18/2004 1.75 INCH ANDREW MO LAW ENFORCEMENT
1240 AM HAIL ROCHESTER 39.92N 94.70W
09/18/2004 1.75 INCH ANDREW MO LAW ENFORCEMENT
1240 AM HAIL PLATTSBURG 39.56N 94.46W
09/18/2004 1.00 INCH CLINTON MO LAW ENFORCEMENT
1240 AM HAIL CLARKSDALE 39.81N 94.55W
09/18/2004 0.75 INCH DEKALB MO LAW ENFORCEMENT
&&
LEINSLocal storm report, Sep 18, 1:50 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
150 AM CDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0140 AM HAIL 5 NW GRANT CITY 40.54N 94.48W
09/18/2004 0.88 INCH WORTH MO PUBLIC
&&
LEINSLocal storm report, Sep 18, 1:54 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
154 AM CDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL 3 N LEAVENWORTH 39.37N 94.92W
09/17/2004 0.88 INCH LEAVENWORTH KS EMERGENCY MNGR
HAIL OCCURRED IN KICKAPOO KANSAS AREA.
&&
LEINSLocal storm report, Sep 18, 2:03 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
203 AM CDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 AM HAIL KANSAS CITY 39.12N 94.55W
09/18/2004 0.88 INCH JACKSON MO PUBLIC
NICKEL HAIL AT 23RD AND INTERSTATE 35
&&
LEINSThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 10:38 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 67 min |
| Sep 17, 10:45 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 45 min |
| Sep 17, 11:44 PM CDT | Flash Flood Warning | EAX | Platte | 6 hr |
| Sep 17, 11:46 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 74 min |
| Sep 18, 12:08 AM CDT | Flash Flood Warning | EAX | Andrew, Clinton, DeKalb | 6 hr |
| Sep 18, 12:13 AM CDT | Severe Thunderstorm Warning | EAX | Andrew | 62 min |
| Sep 18, 12:16 AM CDT | Severe Thunderstorm Warning | EAX | Clinton | 89 min |
| Sep 18, 12:31 AM CDT | Severe Thunderstorm Warning | EAX | DeKalb | 74 min |
| Sep 18, 1:23 AM CDT | Severe Thunderstorm Warning | EAX | Andrew | 52 min |
| Sep 18, 3:11 AM CDT | Severe Thunderstorm Warning | EAX | Cass | 49 min |
| Sep 18, 4:51 AM CDT | Flash Flood Warning | EAX | Clay, Jackson | 6 hr |
| Sep 18, 8:55 AM CDT | Flash Flood Warning | EAX | Platte | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.